Alert archive / New Jersey / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jun 21, 2017, 7:05 PM EDT for Cape May County, New Jersey. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2017, 7:05 PM EDT (23:05 UTC)
- Expired
- Jun 21, 2017, 7:30 PM EDT
- In force
- 25 min
- Issued by
- NWS Philadelphia/Mount Holly
County Cape May County, NJ
The radar
The Philadelphia radar (KDIX), 81 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
759
WWUS81 KPHI 212305
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
705 PM EDT WED JUN 21 2017
NJZ023>025-212330-
Coastal Atlantic-Atlantic Coastal Cape May-Cape May-
705 PM EDT WED JUN 21 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ATLANTIC
AND CENTRAL CAPE MAY COUNTIES...
At 705 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Brigantine to near English Creek.
Movement was southeast at 35 mph.
Winds up to 50 mph and half inch hail are possible with these storms.
Locations impacted include...
Atlantic City, Ocean City, Cape May, Ventnor City, Brigantine,
Margate City, North Wildwood, Wildwood Crest, Sea Isle City, Avalon,
West Cape May, Longport, Stone Harbor, Cape May Court House, Scotch
Bonnet, Diamond Beach, Strathmere, Rio Grande, North Cape May and
West Wildwood.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3936 7442 3923 7463 3899 7479 3894 7486
3893 7497 3895 7497 3908 7483 3915 7473
3948 7437 3942 7441 3944 7437 3949 7436
3946 7431
TIME...MOT...LOC 2305Z 292DEG 30KT 3938 7435 3940 7464
$$
JRKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 21, 7:02 PM EDT, 3 minutes earlier.
Area forecast discussion, Jun 21, 7:02 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 702 PM EDT Wed Jun 21 2017 .SYNOPSIS... A weak front will settle across our area into Thursday, then high pressure builds off the coast of the Carolinas Thursday into Friday. Low pressure will track well to our north Friday and Saturday, with an associated cold front moving across our area late Friday. This front however may slow or stall near the coast Saturday. High pressure is then forecast to build in Tuesday and Wednesday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... 630 PM ESTF: busy evening. adjusting on the fly. pls see warnings, stmts and local storm reports...mainly far s NJ and the Delmarva from this time forward. It settles down around 8 or 9 PM EDT. Instability will diminish quickly with sunset, so expect most of the shower and thunderstorm activity to dissipate through the evening hours. Model soundings indicate a layer of near saturation in the mid levels (4000 to 7000 ft) overnight, and with the mid level flow weakening, expect that if those mid level clouds develop, they will linger over the region for much of the overnight hours. The weakening cold front that is expected to drop into our region overnight will be very diffuse, and is not expected to have much of an impact aside from resulting in light and variable winds. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... Weakening surface high slides off shore through the day. At the same time, a mid level short wave ridge axis is expected to propagate over the region through the day tomorrow. As a result, expect dry and warm conditions through the day tomorrow. As mentioned previously, the overnight cold front is not expected to result in any significant temperature difference, so temperatures are expected to remain about 5 degrees above normal, with highs ranging from the upper 70s to lower 90s. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Summary...Building humidity across the region into Saturday and convective chances with a front and possible tropical moisture arriving, then some cooling for a time early next week. Synoptic Overview...A ridge centered near the Southeast Coast will shift southward as a trough shifts from the Midwest early Friday to New England by early Saturday. This will send a cold front our way, however it may potentially slow or stall near our coast through Saturday. We will have to see how much moisture from the remnants of current Tropical Storm Cindy gets pulled northward and enhances our convective chances over the weekend, mainly Saturday. The trough is forecast to amplify from the Midwest to the Ohio Valley Sunday, then shift eastward through Tuesday. It then looks like a trough is in place for the East on Wednesday, with surface high pressure building in from the west. We used a model/continuity blend for Thursday night through Friday night, then blended in the 12z WPC Guidance. Some adjustments were then made following additional collaboration with our neighboring offices. For Thursday night...As an upper-level trough or closed low moves across the Midwest and Upper Great Lakes, downstream warm advection strengthens. This along with some short wave energy and increase in the flow aloft should develop some showers and thunder to our west. Some guidance brings this farther south across our area as the leading edge of the strong warm air advection moves through. The main focus may end up being farther north closer to the incoming trough and increased flow. We will still keep some lower PoPs since there is some potential for some showers/thunder. For Friday and Saturday...Our region could be between systems to start Friday, with one amplifying some across the Great Lakes and another in the form of a ridge over the Southeast Coast. There is also the potential for enhanced moisture from the remnants of current Tropical Storm Cindy as it lifts north and eastward from the Lower Mississippi Valley. An incoming cold front may help pull some of the tropical moisture into at least parts of our area. This could enhance the convection late Friday and especially Saturday. As a warm sector continues to expand northward Friday, an area of stronger ascent may clip our northern areas Friday afternoon and evening. Height falls mainly centered to our north associated with an approaching mid level trough and pre-frontal trough should assist in convective development. The strongest part of this at this time appears to be just to our north, which is where the severe thunderstorm risk is centered. Another area to watch is convection in the upper Ohio Valley, which some guidance suggests reaches our area early Friday with some renewed development later in the day for the southern half of the area. If cloud cover is less, sufficient heating/instability combined with strong enough flow could result in some gusty thunderstorms. This system continues to amplify some into the Northeast Saturday, with perhaps some short wave energy occurring out ahead of it. This along with an incoming cold front (possibly merging with a pre- frontal trough as it slows) should produce some convection. The aforementioned short wave energy may be the remnant mid level feature of once Tropical Storm Cindy. The timing of all of this in addition to shear and instability parameters will determine how much convection can be realized Friday night and especially Saturday. The stronger convective potential for Saturday may shift just to our south. We will continue with chance PoPs given some uncertainty in convective coverage. As we get deeper into the warm sector Friday into Saturday and ahead of a cold front, the humidity will be on the rise as dew points get into the lower 70s for much of the area. Temperatures though are not expected to be high enough for excessive heat indices. The dew points are forecast to lower from north to south during Saturday in the wake of the front. For Sunday and Monday...An upper-level trough is forecast to amplify across the East during this time frame. This may be accompanied by a secondary cold front at the surface later Sunday, then it shifts offshore Monday. A few showers/storms may occur Sunday mainly across the Poconos and also our far southern zones. This isolated activity may then expand elsewhere Sunday night as the secondary front arrives, which carries over into Monday (low chance PoPs) as the trough sharpens a bit. The presence of the upper-level trough and accompanying cooling aloft will result in cooler surface temperatures. For Tuesday and Wednesday...The upper-level trough in place Tuesday may shift east Wednesday, however surface high pressure is anticipated to build into much of the East during this time frame. This should result in a comfortable air mass, although it should be moderating some Wednesday. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. tonight...Tstorms and strong northwest wind gusts 32-45kt KACY KMIV now and then all done for the TAFS. showers etc end by 00z/22. VFR the rest of the night with patchy fog possible late in the countryside with light wind becoming calm. Tomorrow...VFR. Winds are expected to shift to southerly. There is a chance that a sea breeze may develop tomorrow afternoon, leading to a shift to southeasterly winds at the Coastal Plains sites (primarily KACY and KMIV). OUTLOOK... Thursday night...VFR overall. Southwest winds 5 knots or less. Friday and Saturday...Local MVFR conditions possible early Friday due to low clouds and/or fog. Otherwise, possible times of local MVFR/IFR conditions and some showers and thunderstorms. Sunday and Monday...VFR overall. && .MARINE... Special Marine Warnings De and far s NJ waters til about 01z. Otherwise...Winds and seas are expected to stay below SCA criteria tonight and tomorrow. OUTLOOK... Thursday night...The conditions are expected to be below Small Craft Advisory criteria. Friday and Saturday...Small Craft Advisory conditions possible Friday especially on the ocean zones, then conditions should be below advisory criteria Saturday. Some showers and thunderstorms should be around at times. Sunday and Monday...The conditions are anticipated to be below Small Craft Advisory criteria. RIP CURRENTS... A moderate risk for the formation of dangerous rip currents continues through this evening due to an underlying southeasterly swell with a long period (approximately 15 seconds). This swell is expected to continue through tomorrow morning, so the moderate risk for the formation of dangerous rip currents may continue through mid day tomorrow. && .TIDES/COASTAL FLOODING... Very high astronomical tides are expected in association with the new moon on Friday. That, combined with increasing southerly flow tomorrow could result in minor coastal flooding with the Thursday afternoon and evening high tide primarily for the Atlantic coastal areas and the shores of the Delaware Bay. Minor coastal flooding may continue with the Friday afternoon and evening high tide. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Gorse Near Term...Johnson 7P Short Term...Johnson Long Term...Gorse Aviation...Gorse/Johnson 7P Marine...Gorse/Johnson 7P Tides/Coastal Flooding...
Hazardous weather outlook, Jun 21, 3:24 PM EDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 324 PM EDT Wed Jun 21 2017 MDZ008-012-015-019-020-NJZ001-007>010-015-017>019-PAZ054-055-060>062- 070-071-101>106-221930- Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-Morris- Hunterdon-Somerset-Mercer-Gloucester-Camden-Northwestern Burlington- Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 324 PM EDT Wed Jun 21 2017 This Hazardous Weather Outlook is for northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001>003-NJZ012-013-016-020>023-027-221930- New Castle-Kent-Inland Sussex-Middlesex-Western Monmouth-Salem-Ocean- Cumberland-Atlantic-Cape May-Southeastern Burlington- 324 PM EDT Wed Jun 21 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance for minor coastal flooding with the high tide cycle on Thursday afternoon and evening. The threat for minor coastal flooding may continue with the high tide cycle on Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-221930- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 324 PM EDT Wed Jun 21 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. There is a moderate risk for the formation of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The elevated risk for the development of dangerous rip currents may continue through at least midday Thursday. There is a chance for minor coastal flooding with the high tide cycle on Thursday afternoon and evening. The threat for minor coastal flooding may continue with the high tide cycle on Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-221930- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 324 PM EDT Wed Jun 21 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 21, 6:35 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
635 PM EDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND DMG DELANCO 40.05N 74.95W
06/21/2017 BURLINGTON NJ SOCIAL MEDIA
SEVERAL TREES DOWN... TIME ESTIMATED
&&
EVENT NUMBER PHI1700814
LEAHYLocal storm report, Jun 21, 6:42 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
642 PM EDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST LONG BEACH TWP 39.60N 74.21W
06/21/2017 M57 MPH OCEAN NJ WEATHERFLOW
LBI SURF
&&
EVENT NUMBER PHI1700815
LEAHYLocal storm report, Jun 21, 6:43 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
643 PM EDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM MARINE TSTM WIND LONG BEACH TWP 39.60N 74.21W
06/21/2017 M57 MPH OCEAN NJ WEATHERFLOW
LBI SURF
&&
EVENT NUMBER PHI1700816
LEAHYLocal storm report, Jun 21, 6:48 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
648 PM EDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG MAYFAIR 40.03N 75.03W
06/21/2017 PHILADELPHIA PA SOCIAL MEDIA
TREES DOWN... TIME ESTIMATED
&&
EVENT NUMBER PHI1700817
LEAHYLocal storm report, Jun 21, 6:51 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
651 PM EDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM MARINE TSTM WIND BARNEGAT LIGHT 39.76N 74.10W
06/21/2017 M51 MPH OCEAN NJ WEATHERFLOW
BARNEGAT INLET
&&
EVENT NUMBER PHI1700818
LEAHYSpecial weather statement, Jun 21, 7:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
705 PM EDT WED JUN 21 2017
NJZ023>025-212330-
Coastal Atlantic-Atlantic Coastal Cape May-Cape May-
705 PM EDT WED JUN 21 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ATLANTIC
AND CENTRAL CAPE MAY COUNTIES...
At 705 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Brigantine to near English Creek.
Movement was southeast at 35 mph.
Winds up to 50 mph and half inch hail are possible with these storms.
Locations impacted include...
Atlantic City, Ocean City, Cape May, Ventnor City, Brigantine,
Margate City, North Wildwood, Wildwood Crest, Sea Isle City, Avalon,
West Cape May, Longport, Stone Harbor, Cape May Court House, Scotch
Bonnet, Diamond Beach, Strathmere, Rio Grande, North Cape May and
West Wildwood.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3936 7442 3923 7463 3899 7479 3894 7486
3893 7497 3895 7497 3908 7483 3915 7473
3948 7437 3942 7441 3944 7437 3949 7436
3946 7431
TIME...MOT...LOC 2305Z 292DEG 30KT 3938 7435 3940 7464
JRKThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 4:21 PM EDT | Special Weather Statement | PHI | Hunterdon | 39 min |
| Jun 21, 4:28 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden, Gloucester | 47 min |
| Jun 21, 5:03 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Burlington, Camden, Gloucester, Ocean | 42 min |
| Jun 21, 5:19 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Monmouth, Ocean | 41 min |
| Jun 21, 5:36 PM EDT | Special Marine Warning | PHI | 84 min | |
| Jun 21, 5:38 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Burlington, Camden, Ocean | 37 min |
| Jun 21, 5:54 PM EDT | Severe Thunderstorm Warning | PHI | Monmouth, Ocean | 26 min |
| Jun 21, 6:03 PM EDT | Special Marine Warning | PHI | 42 min | |
| Jun 21, 6:25 PM EDT | Special Marine Warning | PHI | 95 min | |
| Jun 21, 6:27 PM EDT | Special Weather Statement | PHI | Cumberland, Salem | 33 min |
| Jun 21, 6:31 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Cumberland, Gloucester, Salem | 44 min |
| Jun 21, 6:52 PM EDT | Special Marine Warning | PHI | 53 min | |
| Jun 21, 6:57 PM EDT | Severe Thunderstorm Warning | PHI | Cumberland | 48 min |
| Jun 21, 7:11 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Cape May, Cumberland | 64 min |
| Jun 21, 7:17 PM EDT | Special Marine Warning | PHI | 88 min | |
| Jun 21, 7:56 PM EDT | Special Marine Warning | PHI | 94 min | |
| Jun 21, 2:32 PM EDT | Special Weather Statement | PHI | Carbon | 43 min |
| Jun 21, 3:32 PM EDT | Special Weather Statement | PHI | Carbon, Northampton | 28 min |
| Jun 21, 3:51 PM EDT | Special Weather Statement | PHI | Montgomery | 39 min |
| Jun 21, 4:02 PM EDT | Severe Thunderstorm Warning | PHI | Bucks, Chester, Montgomery | 43 min |
| Jun 21, 5:28 PM EDT | Special Weather Statement | PHI | Chester, Delaware | 32 min |
| Jun 21, 2:51 PM EDT | Special Weather Statement | PHI | Talbot | 39 min |
| Jun 21, 7:42 PM EDT | Severe Thunderstorm Warning | PHI | Caroline, Queen Anne's | 36 min |
Nearby
Special Weather Statements in New Jersey, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.